Texas, 2007

Flash Flood in Texas, May 1, 2007

May 1, 2007 · NWS SJT · 1 event in 1 county or zone

Thunderstorms in the early morning hours produced heavy rain and flooding across the Heartland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms in the early morning hours produced heavy rain and flooding across the Heartland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 10:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 PM CDT MON APR 30 2007

.UPDATE...
SCATTERED TSTMS CONTINUE ACROSS THE NORTHERN 2/3 OF WEST CENTRAL
TEXAS. SOME OF THESE STORMS HAVE BEEN SEVERE. STILL A CHANCE OF AN
MCS ACROSS THE BIG COUNTRY TONIGHT...AND WILL KEEP THE FLASH FLOOD
WATCH GOING. FORECAST LOOKS GOOD AND WILL MAKE NO CHANGES.  21

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT MON APR 30 2007/

AVIATION...
UPPER LEVEL LOW OVER WESTERN TEXAS NEAR LUBBOCK...MOVING SLOWLY
EAST. SCATTERED TSTMS CURRENTLY LOCATED ACROSS THE NORTHEAST
CONCHO VALLEY AND EASTERN BIG COUNTRY. MORE STORMS WILL DEVELOP
ACROSS THE BIG COUNTRY MAINLY AFTER 01/06Z. ALSO...WIDESPREAD MVFR
CIGS OF BKN015-025 EXPECTED ACROSS WEST CENTRAL TEXAS AFTER
01/06Z...WITH IFR CIGS BLO OVC010 IN THE KBBD...KSOA...KJCT TAFS
AFTER 01/08Z.  21

PREV DISCUSSION... /ISSUED 338 PM CDT MON APR 30 2007/

DISCUSSION...
HAVE A FEW SYSTEMS TO FOCUS ON WITH THIS FORECAST.

THE UPPER LOW JUST NORTHWEST OF LUBBOCK IS MOVING SLOWLY TO THE
EAST-NORTHEAST THIS AFTERNOON. WITH THE PARTIAL CLEARING AND
DESTABILIZATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
REDEVELOPED ACROSS THE NORTHERN HALF OF OUR AREA WITH ISOLATED
COVERAGE TO THE SOUTH. THESE WILL CONTINUE THROUGH THIS EVENING AS
SHORTWAVE TROUGH AXIS APPROACHES. HEAVY RAIN WILL BE COMMON WITH
THIS CONVECTIVE ACTIVITY...BUT THE STRONGEST STORMS COULD BE
MARGINALLY SEVERE. THE CONCERN FOR LATER TONIGHT SHIFTS TO OUR
NORTHERN COUNTIES FOR HEAVY RAIN POTENTIAL. THE UPPER LOW WILL
DRIFT EAST TO NEAR CHILDRESS OVERNIGHT. THE LIFT NEAR THIS COULD
RESULT IN AN AREA OF CONVECTION WITH CONCENTRATED HEAVY
RAINFALL...ESPECIALLY IF A SURFACE BOUNDARY IS NEARBY. WITH THE
2-3.5 INCH RAINFALL WHICH OCCURRED IN THE PAST 24 HOURS ALONG WITH
THE POTENTIAL FOR MORE THAN AN INCH IN THAT AREA TONIGHT...WE ARE
ISSUING A FLASH FLOOD WATCH FOR THE BIG COUNTRY.

AS THE UPPER LOW MOVES SLOWLY EAST-NORTHEAST INTO SOUTH-
CENTRAL OKLAHOMA ON TUESDAY...SURFACE TROUGH/WEAK COLD
FRONT WILL SAG SOUTH ACROSS WEST CENTRAL TEXAS. THE
BETTER MOISTURE PROXIMITY AND HIGHER RAIN CHANCES WILL
BE IN OUR EASTERN COUNTIES ON TUESDAY.

ANOTHER SOUTHERN STREAM SHORTWAVE TROUGH WILL MOVE EAST
ACROSS THE SOUTHERN ROCKIES ON WEDNESDAY BEFORE LIFTING
OUT INTO NORTH-CENTRAL TEXAS WEDNESDAY NIGHT. MOISTURE
WILL REMAIN IN OUR REGION AFTER THE FIRST SYSTEM DEPARTS.
THIS COMBINED WITH LIFT/DESTABILIZATION WITH APPROACH
OF THE NEXT SYSTEM ALONG WITH PRESENCE OF A SURFACE
BOUNDARY WILL RESULT IN OUR NEXT CHANCE FOR THUNDERSTORMS.
PRESENTLY HAVE POPS IN THE CHANCE RANGE BUT THESE WILL
BE INCREASED IF MODELS ARE CONSISTENT WITH THE PLACEMENT
OF THIS SYSTEM. WITH THE SOIL BECOMING SATURATED ACROSS
WEST CENTRAL TEXAS...WILL ALSO HAVE TO MONITOR THE POTENTIAL
FOR ADDITIONAL HEAVY RAINFALL WITH THIS NEXT SYSTEM.

A DEEP UPPER TROUGH IS PROGGED TO EVOLVE OVER THE
WESTERN US LATE THIS WEEK WITH AN UPPER LOW DROPPING TO
NEAR THE 4-CORNERS REGION SATURDAY NIGHT. CARRYING LOW
CHANCE POPS SATURDAY AFTERNOON/EVENING TO ACCOUNT FOR
POSSIBILITY OF SCATTERED STORMS DEVELOPING ON THE
LEE SIDE TROUGH/DRYLINE TO OUR WEST. INCREASING THE POPS FOR
SUNDAY INTO MONDAY...GIVEN THE GFS SOLUTION OF BRING THE DEEP
UPPER TROUGH ACROSS THE CENTRAL AND SOUTHERN ROCKIES TOWARD TEXAS.
WILL ALSO MONITOR MODEL TRENDS WITH THIS SYSTEM...AS THE CURRENT
PROJECTIONS INDICATE THAT IT WOULD HAVE THE POTENTIAL TO BRING
SIGNIFICANT SEVERE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 64  79  63  83 /  60  40  10  30
SAN ANGELO 	 65  81  64  85 /  40  30  10  30
JUNCTION 	 66  81  64  84 /  40  30  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM CDT TUESDAY FOR CALLAHAN-FISHER-
HASKELL-JONES-NOLAN-SHACKELFORD-TAYLOR-THROCKMORTON.

&&
Hazardous weather outlook, Apr 30, 2:36 PM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT MON APR 30 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
336 PM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ACROSS MUCH OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS MAY
BRIEFLY BECOME SEVERE AND PRODUCE HAIL UP TO QUARTER SIZE AND WIND
GUSTS TO 60 MPH. IN ADDITION ANOTHER COMPLEX OF THUNDERSTORMS ARE
FORECAST TO FORM OVERNIGHT ALONG AND NORTH OF INTERSTATE 20. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND A
FLASH FLOOD WATCH WILL BE ISSUED FOR THE BIG COUNTRY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER UPPER LEVEL STORM SYSTEM WILL APPROACH WEST CENTRAL TEXAS
FOR WEDNESDAY OR THURSDAY...PRODUCING ANOTHER ROUND OF SHOWERS OR
THUNDERSTORMS. GIVEN THE SATURATED SOILS...AND THE POSSIBILITY OF
MORE HEAVY RAINFALL...FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 30, 9:16 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1016 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          2 SE ROWENA             31.63N 100.02W
04/30/2007                   RUNNELS            TX   PUBLIC

&&

MCUNNING
Local storm report, Apr 30, 9:28 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1028 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND DMG     BALLINGER               31.74N 99.96W
04/30/2007                   RUNNELS            TX   TRAINED SPOTTER

            TREES BLOWN DOWN

&&

MCUNNING
Local storm report, Apr 30, 9:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 PM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     4 S BALLINGER           31.68N 99.96W
04/30/2007                   RUNNELS            TX   TRAINED SPOTTER

&&

MCUNNING
Special weather statement, May 1, 12:12 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
112 AM CDT TUE MAY 1 2007

TXZ072-010715-
TOM GREEN TX-
112 AM CDT TUE MAY 1 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 AM CDT FOR TOM GREEN
COUNTY...

AT 110 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF CARLSBAD...OR ABOUT 11
MILES NORTHWEST OF SAN ANGELO...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAN ANGELO BY 130 AM CDT
  HARRIET BY 145 AM CDT
  WALL BY 150 AM CDT
  VERIBEST BY 155 AM CDT
  MERETA AND VANCOURT BY 210 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 1, 2:20 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 AM CDT TUE MAY 1 2007

TXZ065-066-071-072-077-010915-
COKE TX-RUNNELS TX-TOM GREEN TX-IRION TX-SCHLEICHER TX-
320 AM CDT TUE MAY 1 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 AM CDT FOR COKE...
RUNNELS...TOM GREEN...IRION AND SCHLEICHER COUNTIES...

AT 319 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES NORTHEAST OF MAVERICK TO 3 MILES WEST OF MERTZON...OR ALONG A
LINE EXTENDING FROM 15 MILES WEST OF WINTERS TO 3 MILES WEST OF
MERTZON...MOVING SOUTHEAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE...US-277 NEAR THE TOM
  GREEN-COKE COUNTY LINE...TENNYSON AND ORIENT BY 325 AM CDT
  TANKERSLEY BY 330 AM CDT
  SAN ANGELO...KNICKERBOCKER AND HARRIET BY 340 AM CDT
  MILES BY 345 AM CDT
  VERIBEST BY 355 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 1, 2:23 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 AM CDT TUE MAY 1 2007

TXZ140-154-155-010930-
BROWN TX-MCCULLOCH TX-SAN SABA TX-
323 AM CDT TUE MAY 1 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 AM CDT FOR BROWN...
MCCULLOCH AND SAN SABA COUNTIES...

AT 319 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
ZEPHYR TO 4 MILES EAST OF WINCHELL TO 9 MILES WEST OF BRADY LAKE...OR
ALONG A LINE EXTENDING FROM 11 MILES EAST OF EARLY TO 16 MILES SOUTH
OF BROWNWOOD TO 12 MILES WEST OF BRADY...MOVING SOUTHEAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  BRADY LAKE...PLACID AND ELM GROVE BY 330 AM CDT
  ROCHELLE AND BRADY BY 335 AM CDT
  SKEETERVILLE AND HALL BY 345 AM CDT
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE...THE INTERSECTION
  OF RANCH ROAD 765 AND RANCH ROAD 45 AND LOCKER BY 350 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
May 1, 2:30 AM CST to 5:30 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
31.711, -98.991

Very heavy rains produced flash flooding throughout Brownwood. Severe street flooding occurred and rescues of people from homes was also reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33362.